Thursday, August 27, 2009

Sedatives and suicide risk in older people

Researchers from the Sahlgrenska Academy at Gothenburg University looked into the links between antidepressants, antipsychotics and sedatives/hypnotics and suicide risk in elderly people. Although antidepressants increase the risk of suicide in young people they are thought to decrease the risk in older adults. Antipsychotics have been linked to a number of physical health problems and sedatives/hypnotics are often prescribed to older people suffering from depression, anxiety and sleep problems but little is known about the effects of these drugs on suicide rates. The researchers study of 238 people found that all three types of drugs were associated with an increased rate of suicide. However, once people's mental-health problems were taken into account neither antidepressants nor antipsychotics were found to raise the risk of suicide over and above people's psychological troubles. Sedative treatment was associated with an increased risk of suicide though and even when mental-health problems were taken into account hypnotics led to a fourfold increase in suicide risk.

Carlsten, Anders and Waern, Margda - Are sedatives and hypnotics associated with increased suicide risk ofsuicide in the elderly? BMC Geriatrics 2009, 9, (20)

No comments: